Alert archive / Montana / Winter Storm Warnings in 2022

Winter Storm Warning 2, NWS Missoula, MT

January 5, 20224 counties in Montana

NWS Missoula, MT issued this winter storm warning at Jan 5, 2022, 6:42 AM MST for 4 counties in Montana. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 5, 2022, 6:42 AM MST (13:42 UTC)
Expired
Jan 5, 2022, 11:00 AM MST
In force
4 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 5, 7:00 AM MSTSNOW 4.63 Wnw West Valley, MTCOCORAHS STATION MT-DL-1 7 NW ANACONDA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 1.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2022-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2022-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

306 
WWUS45 KMSO 051342
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
642 AM MST Wed Jan 5 2022

MTZ007-052200-
/O.UPG.KMSO.WW.Y.0002.000000T0000Z-220105T2200Z/
/O.NEW.KMSO.WS.W.0002.220105T1342Z-220105T1800Z/
/O.EXB.KMSO.WW.Y.0003.220105T1800Z-220105T2200Z/
Butte/Blackfoot Region-
642 AM MST Wed Jan 5 2022

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO
3 PM MST THIS AFTERNOON...

* WHAT...For the Winter Storm Warning, snow, blowing snow and 
  wind chill. Additional snow accumulations of up to two inches. 
  For the Winter Weather Advisory, snow expected. Total snow 
  accumulations of up to one inch.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...For the Winter Storm Warning, until 11 AM MST this 
  morning. For the Winter Weather Advisory, from 11 AM this 
  morning to 3 PM MST this afternoon.

* IMPACTS...Travel could be affected. The cold wind chills as 
  low as 25 below zero could cause frostbite on exposed skin in 
  as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ003-061345-
/O.CON.KMSO.WW.Y.0003.000000T0000Z-220105T2200Z/
/O.CON.KMSO.WW.Y.0002.220106T0700Z-220108T0700Z/
Flathead/Mission Valleys-
642 AM MST Wed Jan 5 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO MIDNIGHT MST FRIDAY NIGHT...

* WHAT...For the first Winter Weather Advisory, snow. Additional 
  snow accumulations of up to two inches (mainly in Mission 
  Valley and south end of Flathead Lake). For the second Winter 
  Weather Advisory, snow expected. Total snow accumulations of 7 
  to 10 inches.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...For the first Winter Weather Advisory, until 3 PM MST 
  this afternoon. For the second Winter Weather Advisory, from 
  midnight tonight to midnight MST Friday night.

* IMPACTS...Travel could be very difficult. The cold wind chills 
  as low as 15 below zero could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ005-061345-
/O.CON.KMSO.WW.Y.0002.000000T0000Z-220106T0000Z/
/O.CON.KMSO.WS.A.0001.220106T0000Z-220108T0700Z/
Missoula/Bitterroot Valleys-
642 AM MST Wed Jan 5 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...WINTER STORM WATCH REMAINS IN EFFECT FROM 5 PM MST THIS
AFTERNOON THROUGH FRIDAY EVENING...

* WHAT...For the Winter Weather Advisory, snow expected. Total 
  snow accumulations of 1 to 3 inches. For the Winter Storm 
  Watch, heavy snow possible. Total snow accumulations of 5 to 
  11 inches possible.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...For the Winter Weather Advisory, from midnight tonight 
  to 5 PM MST Wednesday. For the Winter Storm Watch, from 
  Wednesday afternoon through Friday evening.

* IMPACTS...Travel could be very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

Monitor the latest forecasts for updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ005-006-MTZ006-061345-
/O.CON.KMSO.WW.Y.0002.000000T0000Z-220106T0000Z/
/O.CON.KMSO.WS.A.0001.220106T0000Z-220108T1800Z/
Northern Clearwater Mountains-Southern Clearwater Mountains-
Bitterroot/Sapphire Mountains-
642 AM MST Wed Jan 5 2022 /542 AM PST Wed Jan 5 2022/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /4 PM
PST/ THIS AFTERNOON...
...WINTER STORM WATCH REMAINS IN EFFECT FROM 5 PM MST /4 PM PST/
THIS AFTERNOON THROUGH SATURDAY MORNING...

* WHAT...For the Winter Weather Advisory, snow expected. Total 
  snow accumulations of 4 to 7 inches. For the Winter Storm 
  Watch, heavy snow possible. Total snow accumulations of 12 to 
  24 inches possible.

* WHERE...Elk River, Highway 11 Pierce to Headquarters, Pierce, 
  Dixie, Elk City, Highway 12 Lowell to Lolo Pass, Highway 93 
  Sula to Lost Trail Pass, and Lolo Pass.

* WHEN...For the Winter Weather Advisory, from 9 PM MST /8 PM 
  PST/ this evening to 5 PM MST /4 PM PST/ Wednesday. For the 
  Winter Storm Watch, from Wednesday afternoon through Saturday 
  morning.

* IMPACTS...Travel could be very difficult to impossible. Patchy 
  blowing snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

Monitor the latest forecasts for updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ004-061345-
/O.CON.KMSO.WW.Y.0002.000000T0000Z-220105T2200Z/
/O.CON.KMSO.WS.A.0001.220106T0600Z-220108T1800Z/
Lower Clark Fork Region-
642 AM MST Wed Jan 5 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...
...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SATURDAY MORNING...

* WHAT...For the Winter Weather Advisory, snow. Additional snow 
  accumulations of 1 to 4 inches. For the Winter Storm Watch, 
  heavy snow possible. Total snow accumulations of 14 to 28 
  inches possible.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...From Wednesday evening through Saturday morning.

* IMPACTS...Travel could be very difficult to impossible. Patchy 
  blowing snow could significantly reduce visibility. The cold 
  wind chills as low as 15 below zero could result in 
  hypothermia if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

Monitor the latest forecasts for updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ043-061345-
/O.CON.KMSO.WW.Y.0002.000000T0000Z-220105T2200Z/
/O.CON.KMSO.WS.A.0001.220106T0000Z-220107T1000Z/
Potomac/Seeley Lake Region-
642 AM MST Wed Jan 5 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...
...WINTER STORM WATCH REMAINS IN EFFECT FROM 5 PM MST THIS
AFTERNOON THROUGH LATE THURSDAY NIGHT...

* WHAT...For the Winter Weather Advisory, snow. Additional snow 
  accumulations of 1 to 3 inches. For the Winter Storm Watch, 
  heavy snow possible. Total snow accumulations of 11 to 18 
  inches possible.

* WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley 
  Lake to Condon, and I-90 East Missoula to Bearmouth.

* WHEN...From Wednesday afternoon through late Thursday night.

* IMPACTS...Travel could be very difficult to impossible. Areas 
  of blowing snow could significantly reduce visibility. The 
  cold wind chills as low as 20 below zero could result in 
  hypothermia if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

Monitor the latest forecasts for updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ009-010-061345-
/O.CON.KMSO.WW.Y.0002.000000T0000Z-220107T0300Z/
Western Lemhi County-Eastern Lemhi County-
642 AM MST Wed Jan 5 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST
THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 8 
  inches. Up to 14 inches of snow possible in the mountains.

* WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, 
  Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and 
  Salmon.

* WHEN...From midnight tonight to 8 PM MST Thursday.

* IMPACTS...Travel could be very difficult to impossible. Patchy 
  blowing snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ007-008-061345-
/O.CON.KMSO.WW.Y.0002.000000T0000Z-220107T0000Z/
Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region-
542 AM PST Wed Jan 5 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST
THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 
  inches expected tonight and Wednesday, with an additional 4 to 
  7 inches possible Thursday through Friday morning. Mixed 
  precipitation and some freezing rain is also possible Thursday 
  and Friday.

* WHERE...Camas Prairie, Grangeville and vicinity, Greer Grade, 
  Highway 95 Slate Creek to Riggins, and White Bird Grade.

* WHEN...From 4 PM this afternoon to 4 PM PST Thursday.

* TIMING...The snow will come in two waves, the first wave will 
  be tonight through Wednesday and 1 to 6 inches of snow are 
  expected. The second wave will start Wednesday night, when the 
  heaviest precipitation is expected. Thursday snow levels will 
  rise causing a transition to rain and potentially some 
  freezing rain.

* IMPACTS...Travel could be very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ001-061345-
/O.CON.KMSO.WS.A.0001.220106T0600Z-220108T1800Z/
Kootenai/Cabinet Region-
642 AM MST Wed Jan 5 2022

...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SATURDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of 7 to 
  12 inches in the valleys and 15 to 33 inches possible in the 
  mountains.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, Highway 93 Eureka to 
  Whitefish, Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...From Wednesday evening through Saturday morning.

* IMPACTS...Travel could be very difficult to impossible. Patchy 
  blowing snow could significantly reduce visibility. The cold 
  wind chills as low as 15 below zero could result in 
  hypothermia if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

MTZ002-061345-
/O.CON.KMSO.WS.A.0001.220106T0700Z-220109T0000Z/
West Glacier Region-
642 AM MST Wed Jan 5 2022

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 21 to 
  35 inches possible.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...From late Wednesday night through Saturday afternoon.

* IMPACTS...Travel could be very difficult to impossible. Patchy 
  blowing snow could significantly reduce visibility. The cold 
  wind chills as low as 20 below zero could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Jan 5, 4:46 AM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Jan 5, 4:46 AM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
446 AM MST Wed Jan 5 2022

.DISCUSSION...

A complex winter storm will develop in stages over the Northern
Rockies through Friday night, bringing a combination of snow,
blowing snow, freezing rain, and sub zero wind chills to the
region.

STAGE 1: Arctic air will move south/west across northwest
Montana and toward a surface low pressure circulation traversing
from north central to eastern Idaho today. Through this afternoon,
most populated locations along I-90 and southward (western
Montana) and Idaho, Clearwater, and Lemhi Counties (Idaho) have a
high probability of snow in the 2-6 inch range. Clearwater
Mountains of Idaho and Bitterroot Crest along Idaho-Montana
border are expected to net 6-12 inches snow accumulation during
this time as well.

STAGE 2: Arctic air will continue to advance south/west across the
entire Northern Rockies through tonight, cooling temperatures and
introducing some near zero and sub zero wind chills along the
Continental Divide. Concurrent with this arctic air intrusion, a
potent subtropical atmospheric river is anticipated to move over
the region. The combination of a temperature profile in the
dendritic snow growth range and deep moisture will create a
widespread, high accumulation snow scenario on Thursday morning.

STAGE 3: The subtropical atmospheric river will eventually modify
(warm) the arctic airmass west of the Continental Divide
throughout Thursday and Friday. The rapid rise in snow levels may
contribute to some freezing rain for low elevations of north
central Idaho on Thursday morning, and then west central and
northwest Montana valleys Thursday night through Friday morning.
Meanwhile, high elevations across the Northern Rockies (and low
elevations across far northwest Montana) will continue to see
substantial snow accumulations. For valleys across much of the
rest of the Northern Rockies, precipitation will eventually turn
from snow to rain on Friday, compacting the previously deposited
snow. In essence, quite a mess for travel or mitigation.

STAGE 4 - FINAL ACT: A northwest oriented trough of low pressure
is expected to arrive late Friday evening and end the warm
subtropical influence over the Northern Rockies. By the time snow
level crash back to most valley floors on Friday night, mountain
snowfall will be measuring over several feet.

By Saturday, a ridge of high pressure is anticipated to park over
the western US and allow widespread valley temperature inversions
and fog to develop into a daily rhythm. Most global models and
their ensembles project that this ridge will stay in place
throughout much of next week. There may be stagnant air in this
scenario, however some model suggest a few interruptions to the
high pressure. Either way, a very definitive pattern change for
the Northern Rockies.

&&

.AVIATION...Steady snow, low visibility, and low ceilings will be
present across Northern Rockies air space (most concentrated near
KMSO and south) through 05/2100Z. There will be short window when
conditions will improve, particularly over western Montana through
06/0300Z. However, another round snow will spread across the
entire air space by 06/1200Z, bringing more low visibility, low
ceilings, and obscured terrain. This second round of snow will
last through Friday, however freezing levels will be rising above
valley elevations from southwest to northeast Thursday through
Friday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 3 PM MST this afternoon
     Butte/Blackfoot Region.

     Winter Storm Watch from this afternoon through Saturday morning
     Bitterroot/Sapphire Mountains.

     Winter Weather Advisory until 5 PM MST this afternoon
     Bitterroot/Sapphire Mountains.

     Winter Weather Advisory until 5 PM MST this afternoon
     Missoula/Bitterroot Valleys.

     Winter Storm Watch from this afternoon through Friday evening
     Missoula/Bitterroot Valleys.

     Winter Weather Advisory until 3 PM MST this afternoon Lower
     Clark Fork Region.

     Winter Storm Watch from this evening through Saturday morning
     Kootenai/Cabinet Region...Lower Clark Fork Region.

     Winter Weather Advisory until 3 PM MST this afternoon
     Flathead/Mission Valleys.

     Winter Weather Advisory from midnight tonight to midnight MST
     Friday night Flathead/Mission Valleys.

     Winter Storm Watch from late tonight through Saturday afternoon
     West Glacier Region.

     Winter Weather Advisory until 3 PM MST this afternoon
     Potomac/Seeley Lake Region.

     Winter Storm Watch from this afternoon through late Thursday
     night Potomac/Seeley Lake Region.

ID...Winter Weather Advisory until 8 PM MST Thursday Eastern Lemhi
     County...Western Lemhi County.

     Winter Storm Watch from this afternoon through Saturday morning
     Northern Clearwater Mountains...Southern Clearwater
     Mountains.

     Winter Weather Advisory until 4 PM PST this afternoon Northern
     Clearwater Mountains...Southern Clearwater Mountains.

     Winter Weather Advisory until 4 PM PST Thursday Lower Hells
     Canyon/Salmon River Region...Orofino/Grangeville Region.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 4:09 AM MSTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Powell, Sanders and 1 more19 hr
Jan 5, 2:14 PM MSTWinter Storm WarningMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more65 hr
Jan 5, 2:45 PM MSTSpecial Weather StatementMSOMissoula45 min
Jan 5, 3:57 PM MSTSnow Squall WarningMSOMissoula93 min

Nearby

Winter Storm Warnings in Montana, 2022Every winter storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.